Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 14, NWS Caribou, ME

June 28, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 28, 2018, 3:07 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 29, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 3:07 PM EDT (19:07 UTC)
In effect from
Jun 29, 2018, 8:00 AM EDT
Expired
Jun 29, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WHUS41 KCAR 281907
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
307 PM EDT Thu Jun 28 2018

MEZ029-030-290315-
/O.NEW.KCAR.BH.S.0014.180629T1200Z-180630T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
307 PM EDT Thu Jun 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from Friday morning through
Friday evening.

* Location...Acadia National Park...Schoodic Point Peninsula...
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head
  State Park.

* Beach Hazard...The warm air temperatures in the Mid 60s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only 50 degrees.

* Timing...During the day Friday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$
1 follow-up statement
314 
WHUS41 KCAR 290738
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
338 AM EDT Fri Jun 29 2018

MEZ029-030-291545-
/O.CON.KCAR.BH.S.0014.180629T1200Z-180630T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
338 AM EDT Fri Jun 29 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Location...Acadia National Park...Schoodic Point Peninsula... 
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy 
  Head State Park.

* Beach Hazard...The warm air temperatures in the Mid 60s may 
  cause people to underestimate the dangers of the cold water 
  temperatures which are currently only 50 degrees.

* Timing...During the day Friday.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Hewitt

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 12:41 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 12:41 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1241 PM EDT Thu Jun 28 2018

.SYNOPSIS...
Low pressure will cross the region Today and exit through the
Maritimes Friday morning. A strong ridge of high pressure and
much warmer temperatures can be expected for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update 12:40 AM: Have adjusted winds, temperature, and dew
point based on latest observations. No other changes.

Previous Discussion...
Main challenge will be placement of heavy rainfall and amounts.

00Z UA showed a 40 kt llvl jet(925-850 mbs) embedded w/this
rainfall enhancing rainfall rates this morning. The 00z NAM and
the latest RAP had the rainfall handled pretty well along w/the
llvl jet. The HRRR was performing well w/its placement. Mdl
soundings such as the RAP indicated elevated instability w/this
rainfall this morning over the top of a stable layer in the
llvls. So, some thunder is possible. This is a well needed rain
event as the region is very dry with low streamflows for area
rivers. Some areas could be seeing close to an inch of rain
w/this first batch of rainfall. The heaviest rainfall looks like
it will be across the Central Maine Highlands and Downeast. The
St. John Valley, Allagash region and points to the nw could be
seeing less rainfall. Temperatures were in the 60s this morning
and are expected to stay in the 60s into the afternoon.

There does look like there could be a break in the steady rain
by early afternoon as indicated by the latest radar loop w/the
occlusion lifting n. The second batch of heavy rainfall is
forecast to arrive later this afternoon and fill in as it lifts
n into tonight. Lightning detection showed strikes w/this second
batch across southern NYS and NJ. The NAM and RAP support
convective potential later this afternoon into late evening
w/elevated CAPE of 300-400 joules. The areas seeing the best
chance for any tstms will be across the Bangor and Calais region
on south. This in turn will lead to heavy rainfall w/another
inch possible. This could lead to some minor flooding issues due
to culverts filling up and ponding of water on roads. As far as
region wide w/rivers and streams, it looks as river/stream
levels will rise but should remain w/in their banks. With that
being said, things still need to be monitored for possible
training of cells. Low pres is expected to lift into New
Brunswick by early Friday morning w/the rain ending from w to e.
Overall, look at 1 to 1.5 inches of rainfall from Caribou-
Presque Isle to the coast. Some upslope areas such as
Piscataquis County and the Mt. Katahdin region have a good
chance of seeing of 2 inches. Less rainfall across NW Maine
w/0.25 to 0.75 inches. Added patchy fog later tonight w/wet
ground and partial clearing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday will feature very humid conditions with dew points in
the mid to upper 60s. Highs will reach the low to mid 80s.
Offshore winds will bring the 80s right to the coast.  These
temps and dew points, a cold front and cold air aloft with an
upper trough will fuel afternoon thunderstorms. There remains
potential for a few stronger storms, but values for SBCAPE,
shear, PWATS, etc., don't compel the need to include any
enhanced wording for winds/hail/heavy precip at this time. Drier
air filters into the forecast area behind the cold front on
Friday night with lows in the upper 50s to lower 60s. Warm
advection returns Saturday with highs returning to the mid to
upper 80s and dew points creeping back towards the low 60s.
There is some uncertainly regarding shortwaves riding over the
powerful 594 decameter ridge over the Mid-Atlantic states. Some
guidance such as the GFS suggests a shortwave causes more clouds
and precip on Saturday while other guidance suggests a
shortwave on Saturday night could cause more issues. Have taken
the later approach. Did increase clouds on Saturday, but took a
consensus approach on the highs rather than jumping towards the
latest NAM/GFS. The shortwave on Saturday night is expected to
usher in the much warmer and humid air for Sunday and will
likely feature some substantial elevated instability. Have
maintained mention of thunderstorms for Saturday night's
forecast. These synoptic situations are often favorable for
MCS-type events moving out of Quebec. Lows on Saturday night
will be in the lower 60s with increasing humidity.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Any thunderstorms will end early Sunday morning. The warm and
humid air will be in place with highs in the upper 80s to around
90F. Record highs are possible for Caribou and Houlton and heat
indices indicate the threat of a rare heat advisory. A sea
breeze will develop in the afternoon, but temperatures over 80F
will extend pretty close to the coastline.  No afternoon
convection will provide any cooling on Sunday. Sunday night
lows will only drop into the low to mid 60s. For Monday
afternoon and evening, a weakening cold front will approach the
northern portion of the forecast area with just enough moisture
to set off thunderstorms. Wind gusts and heavy downpours would
be the primary concerns. Temperatures will be similar to
Sunday's except a stronger sea breeze for the coastal counties
will provide some relief. The cold front looks like it'll
dissipate before moving cleanly through the area...possibly
allowing another round of thunderstorms in the southern half of
the forecast area Tuesday afternoon along the old boundary.
Temperatures on Tuesday will only be slightly cooler. Another
cold front is expected Wednesday afternoon to finally provide
some lower humidity by Wednesday night. This cold front may
provide more thunderstorms...mostly in the southern half of the
forecast area. In general, the strong upper ridge is forecast to
produce above normal temps and humidity into next week, but the
position of the forecast area at the top of the ridge will
create some uncertainties in the longer term as weak fronts are
able to affect the state with convection.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM:VFR attm will deteriorate rather quickly for KBGR and
KBHB later this morning to MVFR/IFR and possibly a period of
LIFR. The northern terminals from KHUL to KFVE will take a bit
longer to drop down to MVFR and IFR. LLWS is possible for KBGR
and KBHB later this morning into the afternoon along w/the
threat for tstms. Conditions will gradually improve to VFR by
the early morning hrs on Friday as the storm system moves
through the Maritimes.

SHORT TERM: Some low IFR cigs are possible Friday morning. A
cold front will set off thunderstorms Friday afternoon.
Thunderstorms will again be a threat Saturday night and Monday
afternoon. Low cigs will be a threat with a warm front on Sunday
night.

&&

NEAR TERM: SCA stays up through 03Z tonight. Winds/seas have
been slow to respond this morning. Conditions are expected to
change as the llvl jet will bring sustained winds up to 20 kts
w/gusts to 25 kts and seas are expected to build above 6 ft by
this afternoon. The outer zones could see wind gusts to 30 kts.
Seas look like they will build to around 8 ft before dropping
back by after 06z. The SCA may be allowed to be transitioned to
Hazardous Seas overnight. Some tstms expected into late evening.

SHORT TERM: An SCA for hazardous seas may be needed on Friday
with a south swell around 5 to 6 feet. Fog will also be in place
Friday and Friday night. After a brief respite on Saturday, fog
appears likely to return later Saturday night and linger into
Monday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 3 AM EDT Friday for ANZ050>052.

&&

Near Term...Mignone
Hazardous weather outlook, Jun 28, 5:22 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
522 AM EDT Thu Jun 28 2018

MEZ001>006-010-011-015>017-029>032-290930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
522 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Rain will overspread the region Today and continue into Tonight. The
rain will be heavy at times. Thunderstorms are expected to move
across the Central Maine Highlands and Downeast later today into
tonight leading to heavy rainfall.

Rainfall amounts are generally expected to range from one to one and
a one half inches. Some areas in Piscataquis County and the east
facing slopes of Mt. Katahdin could see 2 inches or more of rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity is expected to increase over the weekend. Heat
indices may reach 95 degrees or higher in some areas Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
522 AM EDT Thu Jun 28 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 28, 2:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
253 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       3 SE BROOKLIN           44.24N 68.53W
06/28/2018  M1.72 INCH       HANCOCK            ME   PUBLIC

&&

DD

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.